Louisiana, 2012

Damaging Winds in Louisiana, December 20, 2012

December 20, 2012 · NWS SHV · 19 events in 12 counties and zones

A very unstable airmass developed across the Four State region during the afternoon and evening hours of December 12th. A potent upper level storm system moved out of the Inter Mountain West and into the Southern Plains during the afternoon as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the Four State region during the afternoon and evening hours of December 12th. A potent upper level storm system moved out of the Inter Mountain West and into the Southern Plains during the afternoon as well. A warm front moved north of the region allowing for dewpoint temperatures well into the 60s across the entire region. Shear was very strong ahead of this upper level storm system with nearly 70 knots of deep layer shear. The wind profile however was unidirectional which given the instability in place, provided the necessary ingredients for a squall line to develop. Storms originally developed across North Central Texas and Southern Oklahoma along a prefrontal surface trough. The broken line of storms increased in coverage and intensity with the squall line moving through the entire Four State Region during the late night hours of the 19th and early morning hours of the 20th. Wind damage was widespread across the entire Four State Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 12:16 AM CST, 29 minutes earlier.

Area forecast discussion, Dec 20, 12:16 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CST THU DEC 20 2012

.DISCUSSION...
ADDED NEVADA AND COLUMBIA IN S AR TO TOR WATCH 686 UNTIL 2 A.M.
ALSO LAKE WIND NOW IN EFFECT FOR ALL CWA.

&&

.PREV DISCUSSION... /ISSUED 1026 PM CST WED DEC 19 2012/

DISCUSSION...
68 MPH WIND GUST AT KAUFMAN CO JUST TO OUR WEST WITH A SEVERE
THUNDERSTORM WATCH NOW PINNED UNDER THE TORNADO WATCH THAT GOES AN
EXTRA HOUR UNTIL 3 A.M. FOR MUCH OF NORTHEAST TEXAS. OUR RADAR IS
SHOWING A SOLID LINE EXTENDING NOW FROM NEAR MENA AR...TO SLIM AND
SHERWOOD OK...TO PARIS...TO SULPHUR SPRINGS...CANTON...CORSICANA
AND ABOUT MEXIA. EASTWARD MOVEMENT OF THE LINE IS 40 MPH WITH
STORMS MOVING FASTER ALONG THE LINE TO THE NORTHEAST. TERRAIN
INDUCED BOWS WILL OCCUR ALONG THE LINE INTO MUCH OF THE NIGHT.
DAMAGING WINDS ARE STILL THE PRIMARY THREAT WITH ISOLATED HAIL AND
TORNADOES AS WELL. THE LINE OF STRONG/SEVERE THUNDERSTORMS WILL
BE NEAR LONGVIEW BY MIDNIGHT AND SHREVEPORT BY 0100 OR 0130 A.M.
STAY TUNED OVERNIGHT. THE COLD FRONT IS STARTING TO CATCH UP TO
THE DRY LINE AND WILL CONTINUE WITH GOOD FORCING ALL NIGHT AND
PERHAPS PAST DAYBREAK TOO OVER OUR SE CORNER. GET READY WINTER IS
COMING BACK A DAY EARLY. THE WINTER SOLSTICE WILL OCCUR AT 5:12
A.M. LST ON FRIDAY MORNING. /24/

PREV DISCUSSION... /ISSUED 832 PM CST WED DEC 19 2012/

DISCUSSION...
DRY GETTING AN EARLY START AND FARTHER WEST TO BOOT WITH A LINE OF
THUNDERSTORMS STRETCHING ACROSS SOUTHEAST OKLAHOMA AND NORTH TEXAS.
THE COLD FRONT IS LAGGING THE DRY LINE BY SEVERAL COUNTIES BUT
SHOULD BE THROUGH MUCH OF OUR AREA BY DAYBREAK. A TORNADO WATCH
HAS BEEN ISSUED GENERALLY ALONG AND NORTH OF I-30 OF NE TX AND SW
AR UNTIL 2 AM. ADDITIONAL COUNTIES MAY BE UNDER THE GUN BY
MIDNIGHT WITH THE PROSPECT FOR AT LEAST ONE MORE...SOUTHWARD
EXTENDING WATCH DURING THE OVERNIGHT HOURS. CHECK YOUR NOAA
WEATHER RADIOS FOR WX RADIO ON SWITCH NEAR THE ANTENNA...WALL PLUG
INS AND BATTERY BACKUP BEFORE RETIRING TO BE ALERTED TO AN
ADDITIONAL WATCH OR ISOLATED WARNINGS THAT MAY OCCUR DURING THE
OVERNIGHT HOURS. THE WATER VAPOR SHOWS A VIGOROUS UPPER LOW OVER
THE TX/OK PANHANDLES MOVING TO THE SOUTHEASTWARD IN THE WAKE OF
THE COLD FRONT. SNOW IS FALLING OVER THE TX PANHANDLE AT MORE THAN
A COUPLE OF SITES WITH 20S AND 30S RACING SOUTHEAST.

WE HAVE MADE SOME CHANGES TO HOURLY TEMPS...BUT NOT OVERNIGHT
LOWS. SFC WINDS LOOK GOOD AND SKY AND WEATHER/POPS HAVE BEEN
UPDATED TO REFLECT OUR CURRENT SCENARIO. OUR SOUNDING SHOWED A
DECENT CAP AT 7KFT...BUT FWD/S ASCENT HAS SHOWN DECENT EROSION AND
OURS WILL TOO BY MIDNIGHT. LOTS OF DUST BLOWING ACROSS TEXAS
BETWEEN THE DRY LINE AND THE FRONT SO LOOK FOR A DIRTY RESIDUE
REMAINING ON SURFACES TOMORROW AS THE COLD AIR DRIES UP THE RAIN
DROPS AND LEAVES BEHIND THE DUST NUCLEI. /24/

AVIATION...
VERY ACTIVE WEATHER EXPECTED ACROSS THE TERMINALS OVER THE NEXT 24
HOURS. CONVECTIVE LINE OF THUNDERSTORMS IN ASSOCIATION WITH A
PREFRONTAL TROUGH/DRY LINE ACROSS NORTH CENTRAL TEXAS AND SOUTHEAST
OKLAHOMA CONTINUES TO JELL OUT AHEAD OF A STRONG COLD FRONT ACROSS
CENTRAL OKLAHOMA INTO WEST CENTRAL TEXAS. THIS LINE OF CONVECTION
WILL LIKELY CONTINUE MOVING TO THE EAST NORTHEAST THIS EVENING
BEFORE THE COLD FRONT CATCHES THE DRYLINE AND A LINEAR LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVE THROUGH THE TERMINAL LOCATIONS
DURING THE NIGHT.

CEILINGS ARE VFR FOR NOW EXCEPT AT THE LFK TERMINAL WHERE MVFR
CEILINGS HAVE DEVELOPED.  OVER THE NEXT FEW HOURS...EXPECT CEILINGS
TO GRADUALLY LOWER TO MVFR ACROSS MOST LOCATIONS AHEAD OF THE
EVENTUAL SQUALL LINE. A BRIEF WINDOW OF TSRA IS EXPECTED AT EACH
TERMINAL THROUGHOUT THE NIGHT...FOLLOWED QUICKLY BY VFR CONDITIONS
AND A DRASTIC WIND CHANGE IN BOTH SPEED AND DIRECTION.

CONVECTION SHOULD BE THROUGH EVEN OUR EASTERN MOST TERMINALS ELD/MLU
BY 12Z THU WITH WEST TO NORTHWEST WINDS SUSTAINED AT 20-25KTS WITH
GUSTS TO 35KTS POSSIBLE AT LEAST DURING THE MORNING HOURS THURSDAY.

/13/

PREV DISCUSSION... /ISSUED 316 PM CST WED DEC 19 2012/

DISCUSSION...

WELL...FIRST THINGS FIRST...EVEN WITH CLOUDS IN PLACE ACROSS THE
AREA TEMPERATURES MANAGED TO CLIMB TO AS MUCH AS 20 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. THIS SURFACE HEATING MAY HELP
DESTABILIZE THE ATMOSPHERE AS THE APPROACHING UPPER LEVEL TROUGH
MOVES EVER CLOSER TO THE REGION FROM THE NORTHWEST. CURRENT POSITION
OF THE TROUGH IS JUST TO THE EAST OF THE FOUR CORNERS. THE
SURFACE LOW IN ADVANCE OF THE SYSTEM IS CURRENTLY TRAVERSING THE
TEXAS PANHANDLE. FROM THERE IT WILL MOVE EAST NORTHEAST TOWARD
SPRINGFIELD MISSOURI. AS IT DOES SO...IT WILL DRAG A COLD FRONT
ALONG WITH IT. LATEST MODEL DATA SUGGESTS THAT IT WILL TAKE THE
FRONT A BIT LONGER TO ENTER THE AREA...SO HAVE EXTENDED POPS A
LITTLE FURTHER WEST AND HAVE KEPT POPS IN THE FORECAST A BIT LONGER
FOR AREAS EAST OF SHREVEPORT. EXPECT SHOWERS/STORMS TO INITIATE
SHORTLY BEFORE MIDNIGHT FROM A ROUGHLY FORT SMITH ARKANSAS TO A
SULPHUR SPRINGS TEXAS LINE. THIS LINE SHOULD MAKE IT TO A
NACOGDOCHES TEXAS TO SHREVEPORT LOUISIANA LINE AROUND 3 AM CST.
FROM THERE...IT WILL MOVE EASTWARD AND BE THROUGH FAR EASTERN
AREAS...INCLUDING MONROE SHORTLY AFTER SUNRISE.

SEVERE WEATHER THREAT STILL EXISTS...AS THE STORM PREDICTION
CENTER HAS EXPANDED THE SLIGHT RISK AREA WESTWARD. THE TIMING OF
THE SEVERE THREAT WILL BE HIGHLY DEPENDENT UPON THE POSITION OF
THE FRONT...AS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
CONFINED TO JUST AHEAD AND ALONG THE FRONT ITSELF. THIS WILL BE THE
LOCATION FOR THE BEST LIFT...SHEAR AND HELICITY. MANY INSTABILITY
VALUES ARE NOT PAINTING THIS TO BE A BIG EVENT...BUT AREAS ALONG
THE FRONT MAY BECOME UNSTABLE ENOUGH FOR THE
POSSIBILITY OF ISOLATED TORNADOES AND STRONG WINDS. THESE AREAS
ARE GENERALLY TO THE NORTHWEST OF SHREVEPORT. THE THREAT WILL
THEN TRANSITION SOUTHEASTWARD AS MORE OF A LINE OF STORMS
DEVELOPS. SO...AREAS EAST OF SHREVEPORT ARE NOT OUT OF THE
WOODS...BUT SHOULD BE LOOKING AT MORE OF A DAMAGING WIND THREAT.
CAUTION SHOULD ALSO BE TAKEN...AS THIS WILL BE A NIGHTTIME SEVERE
WEATHER EVENT...WHICH IS ALWAYS A CAUSE FOR CONCERN.

AFTER THE PASSAGE OF THE COLD FRONT DURING THE OVERNIGHT THROUGH
EARLY MORNING HOURS...STRONG NORTHWEST WINDS ASSOCIATED WITH THE
UPPER LEVEL AND SURFACE LOW RETREATING TO THE NORTHEAST WILL BEGIN
TO DEVELOP ACROSS THE FORECAST AREA. THESE NORTHWEST WINDS ARE
EXPECTED TO BE IN EXCESS OF 15 TO 25 MPH...WITH FREQUENT GUSTS
OVER 30 THROUGHOUT MOST OF THE DAY. WINDS SHOULD SLACK OFF BY
00Z...AS THE SYSTEM PUTS SOME DISTANCE BETWEEN ITSELF AND THE FOUR
STATE AREA. HAVE GONE WITH A LAKE WIND ADVISORY FOR THE WHOLE AREA
STARTING AT MIDNIGHT. WINDS LOOK LIKE THEY WILL STAY JUST BELOW
WIND ADVISORY CRITERIA OF 30 TO 40 MPH SUSTAINED.

AFTER THE AREA DEALS WITH THE WINDS ON THURSDAY...A QUIET FEW DAYS
OF WEATHER WILL RETURN. A SLOW WARMING TREND WILL BEGIN AS
WELL...AS SOUTHERLY FLOW RETURNS TO THE AREA BY THE LATER HALF OF
THE WEEKEND. THIS WILL PROVIDE SLIGHT RAIN CHANCES TO THE AREA.
ALSO...JUST AFTER CHRISTMAS...SEVERAL MODELS ARE AGREEING TO THE
FACT THAT A LARGE STORM SYSTEM WILL APPROACH THE AREA FROM THE
WEST. BOTH THE GFS AND THE EURO ARE ADVERTISING A STRONG SURFACE
LOW DEVELOPING ALONG THE NORTHERN GULF COAST AND TRACKING
NORTHEAST. RAIN CHANCES APPEAR PROMISING AND A LARGE AMOUNT OF
COLD AIR COULD MOVE INTO THE AREA FROM THE NORTHWEST. THE THREAT
FOR WINTRY WEATHER IS NOT PROMISING AT THIS TIME...BUT BRIEF
FROZEN PRECIPITATION COULD BE POSSIBLE ACROSS THE HILLY AREAS OF
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. ALOT CAN CHANGE WITH
THIS OVER THE NEXT 7-8 DAYS...SO DONT GET YOUR HOPES UP YET...BUT STAY
TUNED. /20/

AVIATION...

STRONG UPPER LVL TROUGH...SLOWLY MOVG EAST TOWARDS TX
PANHANDLE...ALLOWING MORE TIME FOR MOISTURE TO ADVECT BACK INTO
AREA. SOUTH WINDS HAVE INCREASED ACROSS NE TX TO 15 TO 20
KTS...WITH FQT GUSTS OVER 25 KTS. CIGS ACROSS ENTIRE CWA IN LOW
VFR CAT...WITH ONLY VERY OCNL DIPS TO HIGH MVFR. SFC FRONT MOVING
MOVG THRU EASTERN TX PANHANDLE. NO REAL CONVECTION ATTM...EITHER
ALONG FRONT OR ALONG PREFRONTAL TROUGH EXTENDING FROM FTW TO FSM.
LOW LVL SHEAR PRIMED FOR ROTATING STORMS AND LAPSE RATES BECMG SFC
BASED. SUFFICIENT MOISTURE IN MID LVLS LIMITING FACTOR...WITH
LITTLE CONVECTION EXPECTED UNTIL AFTER 00Z THU. THIS ACTIVITY WILL
LIKELY REMAIN ISOLD...AND WILL LEAVE MUCH OF AREA TERMINALS IN
VCNTY TSTMS THIS EVENING. FURTHER EAST NEAR KMLU AND KELD WHERE
MOISTURE CONVERGENCE COMING TOGETHER...HAVE ALSO INCLUDED TEMPO
TSTMS WITH HEAVY RAIN. MAINLY IN THE 02-08Z TIME FRAME WILL HAVE
STG UPDRAFTS AND CONTAIN A HIGH POTENTIAL FOR STG TO DAMAGING WIND
GUSTS. COLD FRONT WILL REACH KTYR...KGGG...KLFK...KTXK...AND KSHV
BTWN 06-09Z THUR...AND QUICKLY THRU KELD AND KMLU AOA 12Z. WEST
WINDS BECMG NW 20 TO 25 KTS WITH GUSTS OVER 35 KTS CAN BE EXPECTED
WITH FROPA...ALONG WITH QUICK TRANSITION TO VFR SKC. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  29  60  33  61  43 /   0   0   0  10  10
MLU  29  55  29  60  38 /   0   0   0  10  10
DEQ  21  57  25  60  36 /   0   0   0  10  10
TXK  28  57  33  60  44 /   0   0   0  10  10
ELD  26  56  30  61  39 /   0   0   0  10  10
TYR  26  58  34  64  47 /   0   0   0  10  10
GGG  26  61  31  63  44 /   0   0   0  10  10
LFK  27  62  32  65  47 /   0   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

24
Hazardous weather outlook, Dec 19, 11:22 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CST WED DEC 19 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A POWERFUL UPPER LEVEL STORM SYSTEM IS FORECAST TO TRACK ACROSS
THE CENTRAL PLAINS...GENERALLY ALONG A PATH FROM COLORADO TO
MISSOURI OVER THE NEXT 18 TO 24 HOURS. AT THE SURFACE...A
STRENGTHENING LOW PRESSURE SYSTEM WILL TRACK FROM OKLAHOMA
NORTHEASTWARD TOWARD MISSOURI. EXTENDING TO THE SOUTH WILL BE A
STRONG COLD FRONT. AS THIS COLD FRONT PASSES THROUGH THE AREA
DURING THE LATE EVENING THROUGH TOMORROW MORNING...STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE INITIAL THREAT APPEARS TO BE STRONG WIND GUSTS AND ISOLATED
TORNADOES. AS THE FRONT MOVES OVER THE AREA FROM WEST TO
EAST...THE INDIVIDUAL STORMS SHOULD MERGE...LEADING TO A SOLID OR
SLIGHTLY BROKEN LINE OF STORMS. THE MAIN THREAT WHEN THIS OCCURS
WOULD BE DAMAGING WINDS. THE SEVERE WEATHER THREAT SHOULD COME TO AN END
BY 7 AM CST THURSDAY FOR THE ENTIRE AREA. THEN...STRONG NORTHWEST
WINDS OF 15 TO 25 MPH...WITH GUSTS GREATER THAN 30 MPH WILL BE
COMMON ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS BACK TO
THE REGION BY EARLY NEXT WEEK. HOWEVER...HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

20

In the hours before

Local storm report, Dec 20, 12:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     HORATIO                 33.94N 94.36W
12/19/2012                   SEVIER             AR   BROADCAST MEDIA

            TREE REPORTED DOWN ON A HOUSE.

&&

20
Local storm report, Dec 20, 12:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     JEFFERSON               32.76N 94.35W
12/20/2012                   MARION             TX   911 CALL CENTER

            ROOF OFF OF A HOUSE.

&&

ASTEVENS
Local storm report, Dec 20, 12:33 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND GST     LONGVIEW                32.52N 94.76W
12/19/2012  M55 MPH          GREGG              TX   ASOS

            55 MPH THUNDERSTORM GUST MEASURED AT THE LONGVIEW
            AIRPORT.

&&

13
Local storm report, Dec 20, 12:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1236 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     REDWATER                33.36N 94.25W
12/19/2012                   BOWIE              TX   EMERGENCY MNGR

            TRANSFORMER REPORTED DOWN ALONG HIGHWAY 991 EAST.

&&

20
Local storm report, Dec 20, 12:39 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1239 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     BEN LOMOND              33.83N 94.11W
12/19/2012                   SEVIER             AR   BROADCAST MEDIA

            DAMAGE REPORTED TO THE FRONT PORCH AND CHIMNEY OF A
            HOUSE.

&&

20
Local storm report, Dec 20, 12:40 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     LEARY                   33.47N 94.21W
12/19/2012                   BOWIE              TX   BROADCAST MEDIA

            TREE FELL ON HOUSE.

&&

20

The radar

The Shreveport radar (KSHV), 28 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
December 20, 12:45 AM CST
Where
Bossier County, 0.9 mi SW of Benton
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.690, -93.740

Local Law Enforcement reported widespread trees downed along Old Plain Dealing Road between Benton and Plain Dealing.

Thunderstorm Wind, Bossier

When
December 20, 12:45 AM CST
Where
Bossier County, 0.69 mi S of Plain Dealing
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
32.910, -93.700

Trees were downed in the Plain Dealing community.

Thunderstorm Wind, Caddo

When
December 20, 12:45 AM CST
Where
Caddo County, 0.58 mi E of Gilliam
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.830, -93.840

Two barns, several outbuildings and other debris were thrown several hundred yards downwind from the Bruce Lynn Farms in Gilliam, Louisiana.

Thunderstorm Wind, Caddo

When
December 20, 1:00 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.470, -93.800

A few trees were downed near West Lakeshore Drive.

Thunderstorm Wind, Webster

When
December 20, 1:00 AM CST
Where
Webster County, 2.37 mi SSE of Springhill
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.970, -93.450

A large tree was down on a house in the Cullen community. There were no reports of injuries.

Thunderstorm Wind, Caddo

When
December 20, 1:05 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large pine tree fell on a home on Pine Grove Street in South Shreveport.

Thunderstorm Wind, Webster

When
December 20, 1:10 AM CST
Where
Webster County, 0.9 mi NE of Shongaloo
Measured
58 kt (67 mph) estimated gust
Reported by
State Official
Coordinates
32.940, -93.290

Trees were downed across the entire parish.

Thunderstorm Wind, Caddo

When
December 20, 1:10 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
54 kt (62 mph) estimated gust
Property damage
$70,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large number of bricks were blown off a multi-story building owned by Christus Schumpert Health System at the corner of Jordan Street and Southern Avenue. The bricks that fell damaged an awning and security fence below. A large tree also fell on a home and a car on Fairway Street. There were no report of injuries.

Thunderstorm Wind, Claiborne

When
December 20, 1:30 AM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -93.060

Several trees were downed in Homer, Louisiana.

Thunderstorm Wind, De Soto

When
December 20, 1:30 AM CST
Where
De Soto County, 1.17 mi E of Mansfield
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
32.030, -93.700

Numerous trees were downed throughout the parish.

Thunderstorm Wind, Claiborne

When
December 20, 1:40 AM CST
Where
Claiborne County, 1.5 mi SSW of Corney Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -92.760

Trees were downed in Summerfield, Louisiana.

Thunderstorm Wind, Bienville

When
December 20, 2:09 AM CST
Where
Bienville County, 0.69 mi S of Bienville
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.360, -92.980

A tree was downed across a local highway in Bienville, Louisiana.

Thunderstorm Wind, Red River

When
December 20, 2:10 AM CST
Where
Red River County, 1.5 mi NNE of Coushatta
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.040, -93.340

Powerlines were downed just north of Coushatta, Louisiana.

Thunderstorm Wind, Union

When
December 20, 2:15 AM CST
Where
Union County, 2.07 mi S of Truxno
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.920, -92.400

Trees and powerlines were downed near Truxno along Hwy. 549.

Thunderstorm Wind, Lincoln

When
December 20, 2:20 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
32.530, -92.640

Trees were downed across the entire parish including a few trees and powerlines downed near Hwy. 544 near Wafer.

Thunderstorm Wind, Jackson

When
December 20, 2:25 AM CST
Where
Jackson County, 0.9 mi SE of Jonesboro
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
32.240, -92.710

Trees and powerlines were downed in Jonesboro, Louisiana.

Thunderstorm Wind, Union

When
December 20, 2:30 AM CST
Where
Union County, Farmerville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
32.770, -92.400

Trees were downed across the entire parish.

Thunderstorm Wind, Natchitoches

When
December 20, 2:40 AM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.760, -93.100

Trees were downed across Hwy. 9 in Natchitoches, Louisiana.

Thunderstorm Wind, Winn

When
December 20, 3:05 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.920, -92.640

Numerous trees downed across the entire parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417609, 417610, 417612, 417665, 417699, 417668, 417670, 417672, 417673, 417674, 417700, 417679, 417689, 417692, 417693, 417701, 417694, 417695, 417697.